Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 145, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 19, 2022, 5:08 PM CDT for Chippewa County, Dunn County, Eau Claire County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2022, 5:08 PM CDT (22:08 UTC)
- Expired
- May 19, 2022, 5:40 PM CDT
- In force
- 32 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Chippewa County, WI, Dunn County, WI, Eau Claire County, WI
The radar
The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
738
WUUS53 KMPX 192208
SVRMPX
WIC017-033-035-192315-
/O.NEW.KMPX.SV.W.0145.220519T2208Z-220519T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
508 PM CDT Thu May 19 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Dunn County in west central Wisconsin...
Chippewa County in west central Wisconsin...
Eau Claire County in west central Wisconsin...
* Until 615 PM CDT.
* At 507 PM CDT, a severe thunderstorm was located over Colfax, or 9
miles northeast of Menomonie, moving east at 55 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lake Hallie around 520 PM CDT.
Chippewa Falls around 525 PM CDT.
Other locations in the path of this severe thunderstorm include Lake
Wissota, Cadott, Boyd and Stanley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4469 9186 4489 9165 4521 9167 4519 9092
4467 9092
TIME...MOT...LOC 2207Z 272DEG 49KT 4496 9173
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ETA2 follow-up statements
675
WWUS53 KMPX 192226
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
526 PM CDT Thu May 19 2022
WIC033-192235-
/O.CAN.KMPX.SV.W.0145.000000T0000Z-220519T2315Z/
Dunn WI-
526 PM CDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUNN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Wisconsin.
LAT...LON 4476 9165 4520 9146 4519 9092 4472 9092
TIME...MOT...LOC 2225Z 272DEG 49KT 4495 9137
$$
WIC017-035-192315-
/O.CON.KMPX.SV.W.0145.000000T0000Z-220519T2315Z/
Chippewa WI-Eau Claire WI-
526 PM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CHIPPEWA AND NORTHERN EAU CLAIRE COUNTIES...
At 525 PM CDT, a severe thunderstorm was located over Chippewa Falls,
or 7 miles northeast of Eau Claire, moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cadott, Boyd and Stanley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4476 9165 4520 9146 4519 9092 4472 9092
TIME...MOT...LOC 2225Z 272DEG 49KT 4495 9137
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ETA076
WWUS53 KMPX 192240
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
540 PM CDT Thu May 19 2022
WIC017-035-192249-
/O.CAN.KMPX.SV.W.0145.000000T0000Z-220519T2315Z/
Chippewa WI-Eau Claire WI-
540 PM CDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR CHIPPEWA AND NORTHERN EAU
CLAIRE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Wisconsin.
LAT...LON 4476 9165 4520 9146 4519 9092 4472 9092
TIME...MOT...LOC 2237Z 272DEG 49KT 4494 9108
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:45 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 19, 3:45 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 345 PM CDT Thu May 19 2022 .DISCUSSION...(This evening through Thursday) Issued at 345 PM CDT Thu May 19 2022 KEY MESSAGES: - Large hail/damaging winds are main the main threats across southern/central Minnesota into western Wisconsin. In additional a few tornadoes are also possible in southern Minnesota into parts of western Wisconsin. - Cooler temperatures Friday through mid-next week with frost potential Saturday and Sunday morning. This evening and tonight... Severe thunderstorm and tornado watches are out through this evening. The biggest risk will be along a warm front moving across southern Minnesota where the tornado watch is in effect. The forcing from this front as well as the low level shear in this area will allow for surface based storms with rotation. This could lead to some supercells with all threats possible. Farther north including the Twin Cities and Eau Claire will be more of a severe thunderstorm threat with more of a elevated hailer type of storm favored. One of the biggest areas of uncertainty right now is low level moisture as this will be needed to for true surface based storms and low enough LCLs to make the environment favorable for tornadoes. Based on what this environment was able to do earlier today with large hail this threat will continue across the area this evening. As we approach sunset the severe threat will fade as instability falls. Unless a linear system can come together and develop a cold pool that is. Then a wind threat will persist, although this is most likely to occur in western Wisconsin than in any part of Minnesota. Rain chances will continue into tonight, with a chance for some lightning. Friday through Thursday... Behind the cold front below normal temperatures will persist into the weekend. We will also dry out as the low behind this moves into the Great Lakes. As we move deeper into the weekend there will be a system moving to our south that could transport enough moisture Saturday night into Sunday morning for some rain showers. Behind this rain chance high pressure moves in for the rest of the weekend into early next week. By the middle of next week another chance for precipitation arrives. With a wide spread in the models both deterministic and ensembles confidence is not yet high enough for details yet. With the high moving out we will also see a return to normal temperatures next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1209 PM CDT Thu May 19 2022 Currently, most of the TSTMs are occurring south of KMKT-KMSP-KEAU, with some isolated between KMKT-KMSP as of 1715z. Confidence remains low on coverage of TSTM activity this afternoon. However, based on trends and model guidance, the best area of TSTM will occur near KMSP-KRNH-KEAU between 21-01z. But, the TSTM in southeast Mn may affect KEAU before 21z. AMD will be likely due to uncertainties in the forecast and coverage of TSTM. Otherwise, SHRA become more apparent along and behind the main frontal passage this evening. MVFR cigs may develop with the SHRA and cold frontal passage this evening. LLWS is also possible due to the strong nature of the surface low and wind shear above the surface. KMSP... Confidence is low enough to keep TSTM out of the 18z TAF. However, best coverage if TSTM develops will occur between 21-01z. Otherwise, SE winds will shift to the W/NW with the frontal passage this evening. SHRA is possible overnight with only isolated TSTM at best. Gusty W winds will develop Friday morning. /OUTLOOK FOR KMSP/ Sat...Mainly VFR. Chc P.M. -SHRA. Wind NW 10-15G20 kts. Sun...VFR. Wind NW 10-15 kts. Mon...Mainly VFR. Chc -SHRA late. Wind S 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...JLT
Hazardous weather outlook, May 19, 4:13 PM CDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 413 PM CDT Thu May 19 2022 MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093- WIZ014>016-023>028-202115- Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka- Ramsey-Washington-McLeod-Sibley-Carver-Scott-Dakota-Brown- Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele- Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn- Pepin-Chippewa-Eau Claire- 413 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms are occurring and expected to continue this evening. Some of these storms will likely be severe with large hail, damaging wind gusts, and a few tornadoes possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is needed. MNZ041>043-047>050-054>058-064-065-073-202115- Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle- Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood- 413 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Tonight. Isolated thunderstorms possible, but severe storms are not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed..
In the hours before
Local storm report, May 19, 4:50 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
450 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL LITTLE CANADA 45.02N 93.08W
05/19/2022 M1.00 INCH RAMSEY MN PUBLIC
&&
CEOSpecial weather statement, May 19, 4:51 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
451 PM CDT Thu May 19 2022
WIZ014-015-023-025-192245-
Polk WI-Barron WI-St. Croix WI-Dunn WI-
451 PM CDT Thu May 19 2022
...A strong thunderstorm will impact portions of northern Dunn,
northeastern St. Croix, southern Barron and southeastern Polk
Counties through 545 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Star Prairie, or 27 miles north of River Falls, moving east at 50
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Amery and Clear Lake around 500 PM CDT.
Turtle Lake and Clayton around 510 PM CDT.
Other locations in the path of this storm include Almena, Prairie
Farm, Barron, Dallas, Rice Lake, Chetek and Cameron.
This includes the following highways...
U.S. Highway 53 between mile markers 129 and 144.
U.S. Highway 61 near mile marker 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Wisconsin.
&&
LAT...LON 4521 9167 4515 9167 4513 9260 4528 9257
4553 9173 4521 9165
TIME...MOT...LOC 2151Z 255DEG 45KT 4524 9245
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CTGLocal storm report, May 19, 5:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL ST. PAUL 44.95N 93.09W
05/19/2022 M1.50 INCH RAMSEY MN PUBLIC
&&
CEOSpecial weather statement, May 19, 5:02 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
502 PM CDT Thu May 19 2022
WIZ015-016-027-192245-
Chippewa WI-Barron WI-Rusk WI-
502 PM CDT Thu May 19 2022
...A strong thunderstorm will impact portions of Rusk, northern
Chippewa and northeastern Barron Counties through 545 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chetek, or 12 miles southeast of Rice Lake, moving east at 65 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Weyerhaeuser around 510 PM CDT.
Bruce around 515 PM CDT.
Other locations in the path of this storm include Ladysmith and
Hawkins.
This includes U.S. Highway 53 near mile marker 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Wisconsin.
&&
LAT...LON 4537 9092 4519 9093 4520 9154 4530 9154
4530 9167 4564 9166 4563 9067 4538 9068
TIME...MOT...LOC 2202Z 256DEG 57KT 4536 9156
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ETALocal storm report, May 19, 5:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
505 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 W CEDAR FALLS 44.94N 91.90W
05/19/2022 M2.00 INCH DUNN WI TRAINED SPOTTER
&&
CEOLocal storm report, May 19, 5:06 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
506 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL WOODBURY 44.92N 92.93W
05/19/2022 M1.75 INCH WASHINGTON MN PUBLIC
&&
CEOThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:00 PM CDT | Special Weather Statement | MPX | Barron | 45 min |
| May 18, 7:03 PM CDT | Special Weather Statement | MPX | Polk | 42 min |
| May 18, 7:05 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Rusk | 25 min |
| May 18, 9:02 PM CDT | Special Weather Statement | MPX | Eau Claire | 28 min |
| May 19, 3:31 PM CDT | Special Weather Statement | MPX | Saint Croix | 44 min |
| May 19, 4:01 PM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 44 min |
| May 19, 4:16 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn, Eau Claire | 44 min |
| May 19, 4:22 PM CDT | Severe Thunderstorm Warning | MPX | Pierce | 20 min |
| May 19, 4:35 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Dunn, Pierce, Polk, Saint Croix | 40 min |
| May 19, 4:51 PM CDT | Special Weather Statement | MPX | Barron | 54 min |
| May 19, 5:02 PM CDT | Special Weather Statement | MPX | Rusk | 43 min |
| May 19, 5:16 PM CDT | Special Weather Statement | MPX | Pierce | 29 min |
| May 19, 5:32 PM CDT | Special Weather Statement | MPX | Pierce | 43 min |
| May 19, 5:47 PM CDT | Severe Thunderstorm Warning | MPX | Pierce | 28 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.